Open Access Open Access  Restricted Access Subscription Access

Death of a 29-Year-Old Male from Undifferentiated Sepsis


Affiliations
1 Queen’s University, Kingston, ON, K7L 3N6, Canada
2 University of Toronto, Toronto, ON, M5S 1A8, Canada
3 Department of Pathology and Molecular Medicine, Queen’s University and Kingston General Hospital, Kingston, ON, K7L 3N6, Canada
4 Department of Family Medicine and Emergency Medicine, Queen’s University, Kingston, ON, K7L 3N6, Canada
 

Tumour necrosis factor alpha inhibitors, such as infliximab, and other biologic agents are associated with increased risk of opportunistic infection, including tuberculosis. Tuberculosis infections associated with infliximab tend to present atypically and can be difficult to diagnose, as they are more likely to manifest as extrapulmonary or disseminated disease. The authors report a case involving a 29-year-old male patient who died following 16 days of treatment for undifferentiated sepsis and who was found on autopsy to have widespread disseminated tuberculosis. Prior to the onset of illness, the patient had received infliximab for the treatment of Crohn’s disease. Following discussion of the case, the authors review the definition of adverse events, provide a root cause analysis of the cognitive errors and breakdowns in the health care system that contributed to the reported outcome, and identify opportunities to address these breakdowns and improve patient safety measures for future cases.
User
Notifications
Font Size

Abstract Views: 136

PDF Views: 0




  • Death of a 29-Year-Old Male from Undifferentiated Sepsis

Abstract Views: 136  |  PDF Views: 0

Authors

Kathryn A. Trebuss
Queen’s University, Kingston, ON, K7L 3N6, Canada
Samantha Buttemer
Queen’s University, Kingston, ON, K7L 3N6, Canada
Jeffrey S. Wilkinson
Queen’s University, Kingston, ON, K7L 3N6, Canada
Josie Xu
University of Toronto, Toronto, ON, M5S 1A8, Canada
John P. Rossiter
Department of Pathology and Molecular Medicine, Queen’s University and Kingston General Hospital, Kingston, ON, K7L 3N6, Canada
Kieran M. Moore
Department of Family Medicine and Emergency Medicine, Queen’s University, Kingston, ON, K7L 3N6, Canada

Abstract


Tumour necrosis factor alpha inhibitors, such as infliximab, and other biologic agents are associated with increased risk of opportunistic infection, including tuberculosis. Tuberculosis infections associated with infliximab tend to present atypically and can be difficult to diagnose, as they are more likely to manifest as extrapulmonary or disseminated disease. The authors report a case involving a 29-year-old male patient who died following 16 days of treatment for undifferentiated sepsis and who was found on autopsy to have widespread disseminated tuberculosis. Prior to the onset of illness, the patient had received infliximab for the treatment of Crohn’s disease. Following discussion of the case, the authors review the definition of adverse events, provide a root cause analysis of the cognitive errors and breakdowns in the health care system that contributed to the reported outcome, and identify opportunities to address these breakdowns and improve patient safety measures for future cases.